Florida, 2008

Hail and Damaging Winds in Florida, May 23, 2008

May 23, 2008 · NWS MFL · 4 events in 1 county or zone

Thunderstorms develop across Broward County producing hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms develop across Broward County producing hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 9:15 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 23, 9:15 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT FRI MAY 23 2008

.UPDATE...THE 12Z MIAMI SOUNDING SHOWS DRIER LOW LEVEL AIR WITH A
CAP AT AROUND 8K FT. EVEN SO...WE EXPECT SOME MOISTENING OF THE
LOW LEVELS...AND WITH STRONG HEATING INTO THE LOWER 90S...FORECAST
SOUNDING PARAMETERS SUGGEST THAT IT WILL BE UNSTABLE ENOUGH TO
ALLOW FOR CONVECTION TO OCCUR AND OVERCOME THE CAP...WITH A FEW
STRONG STORMS POSSIBLE AS THE LAKE/SEA BREEZES INTERACT. MADE
ONLY MINOR CHANGES TO THE FORECAST TO INCREASE POPS ACROSS THE
LAKE OKEECHOBEE REGION AND TO INCREASE POPS THIS EVENING.
SATELLITE DERIVED WINDS SHOW A POCKET OF COLD MID LEVEL AIR OVER
THE SOUTHEAST GULF. THIS WILL MOVE ACROSS THE LOCAL AREA DURING
THE EVENING AND IS EXPECTED TO KEEP CONVECTION GOING INTO THE
LATE EVENING HOURS OVER MAINLY INTERIOR LOCATIONS. /GREGORIA

&&

.AVIATION...VFR CONDITIONS PREVAILING AT ALL TERMINALS TODAY.
EASTERLY FLOW WITH VCSH EXPECTED ON THE EAST COAST TERMINALS
STARTING AT AROUND 14Z. AFTER 17Z...THERE WILL BE A CHANCE FOR
THUNDERSTORMS ACROSS THE AREA. THE WIND SPEEDS WILL BE DECREASING
BY 23Z. FOR KAPF...SEA BREEZE EXPECTED TO DEVELOP AT AROUND
17Z...INCREASING THE CHANCE OF VCSH. AFTER 23Z...THE WINDS WILL BE
DECREASING AND SHIFTING TO THE SOUTHEAST. /RIVERA

&&

.PREV DISCUSSION... /ISSUED 537 AM EDT FRI MAY 23 2008/

UPDATE...A DENSE SMOKE ADVISORY HAS BEEN ISSUED FOR GLADES COUNTY
THIS MORNING UNTIL 10 AM. REPORTS RECEIVED FROM THE GLADES CO
SHRERRIFS OFFICE INDICATE THAT DENSE SMOKE IS AFFECTING THE
LAKEPORT AREA ALONG WITH DENSE FOG IN THE PALMDALE AREA. SMOGGY
CONDITIONS WERE NOTED IN OTHER PORTIONS OF THE COUNTY AS WELL.
ACROSS HENDRY AND INLAND PALM BEACH CONDITIONS WERE A LITTLE BETTER
WITH VIS GENERALLY REMAINING ABOVE A MILE. /TINGLER

PREV DISCUSSION... /ISSUED 445 AM EDT FRI MAY 23 2008/

DISCUSSION...A MID TO UPPER LEVEL RIDGE WILL REMAIN PARKED IN THE
GENERAL VICINITY OF CUBA TODAY WHILE OCCASIONAL WEAK RIPPLES/SHORT WAVES IN
THE FLOW MOVE OVER FL. THIS COMBINED WITH AMPLE MOISTURE AND
HEATING WILL ALLOW S FL TO BE AROUND CLIMO POPS TODAY. THE BEST SHOT
OF RAIN WILL GENERALLY BE ACROSS THE LAKE AREA/INTERIOR WERE THE BEST
HEATING WILL OCCUR AND WHERE THE SEA BREEZES MAY COLLIDE. ALSO
TODAY, A SHORT WAVE WILL TRAVEL ACROSS THE SOUTHEASTERN STATES
OVER A STALLED FRONTAL BOUNDARY WHICH WILL ALLOW A FRONTAL WAVE
AND SUBSEQUENT LOW TO DEVELOP AND PUSH INTO THE ATLANTIC TONIGHT.
WHILE THIS SURFACE LOW TRAVELS EAST ACROSS THE ATLANTIC A WEAK
COLD FRONT WILL SWING SOUTH BEHIND THE SURFACE LOW AS THE M/U
LEVEL RIDGE ACROSS CUBA BREAKS DOWN PUSHING A LATE SEASON COLD
FRONT INTO AND THROUGH S FL SATURDAY. AHEAD OF THE FRONT, ACROSS S
FL THE FLOW WILL BECOME GENERALLY SW, AND THIS WILL FOCUS MOST
TSRA ALONG THE EAST COAST, ESPECIALLY ACROSS PALM BEACH CO, AS THE
SEA BREEZE ATTEMPTS A PUSH INLAND. THE UPPER TROUGH EAST OF THE
U.S. EAST COAST IS THEN EXPECTED TO DEEPEN SATURDAY EVENING INTO
SUNDAY WHILE A SURFACE RIDGE SLIPS SOUTH FROM THE GREAT LAKES TO
THE COAST OF THE MID ATLANTIC STATES. PLENTY OF MID LEVEL WARMING
WILL ALSO OCCUR BEHIND THE FRONT CUTTING OFF MOST IF NOT ALL RAIN
CHANCES FOR A COUPLE OF DAYS EXCEPT FOR A FEW LIGHT SHOWERS IN THE
EASTERLY FLOW ALONG THE EAST COAST. THIS DRY REGIME IS EXPECTED TO
LAST THROUGH THE FIRST HALF OF THE WEEK.

BEYOND MID WEEK... MOISTURE WILL BEGIN TO SURGE BACK NORTHWARD
RETURNING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA

AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24
HOURS, HOWEVER WITH SCT TSRA EXPECTED ACROSS MUCH OF S FL PERIODS
OF MVFR OR EVEN IFR CONDITIONS MAY OCCUR. THE VAST MAJORITY OF THE
STORMS WILL LIKELY REMAIN OVER INTERIOR LOCATIONS HOWEVER, PBI AND
FLL DO HAVE A DECENT SHOT OF ALSO RECEIVING A TSRA DURING THE
AFTERNOON AS THE STEERING FLOW WILL REMAIN SW TODAY, EVEN THOUGH
SURFACE FLOW IS EXPECTED TO BE SE ALONG THE EAST COAST AND S TO SSW AT
APF. ALSO, WITH THE SW STEERING, APF HAS THE LEAST LIKELY SHOT OF
A STORM AS THE SEA BREEZE SWEEPS INLAND. VCSH AND/VCTS WILL REMAIN
IN ALL TAFS TODAY, BUT MAINLY IN THE AFTERNOON.

MARINE...OUTSIDE OF THUNDERSTORM ACTIVITY TODAY AND MOST OF
SATURDAY, MARINE CONDITIONS ARE EXPECTED TO BE FAIRLY TRANQUIL WITH
SEA 4 FT OR LESS AND WINDS LESS THAN 15 KTS, HOWEVER A LATE SEASON COLD
FRONT WILL MOVE THROUGH S FL AND THE COASTAL WATERS DURING
SATURDAY WITH INCREASING WINDS AND SEAS BEHIND THE BOUNDARY. SCA
CONDITIONS MAY BEGIN TO OCCUR AS EARLY AS SUNDAY MORNING IN THE GULF
STREAM AS NORTHERLY WINDS BUILD TO NEAR 20 KTS AND SEAS INCREASE
INTO THE 7 TO 9 FEET RANGE. WINDS ARE THEN EXPECTED TO SLOWLY TURN
EASTERLY WHILE REMAINING 15 TO 20 KTS BY TUESDAY MORNING ALLOWING
THE SEAS TO SLOWLY SUBSIDE TO AROUND 6 FEET IN THE GULF STREAM.

FIRE WEATHER...A VERY HUMID AIRMASS IS EXPECTED TO REMAIN ACROSS
S FL THROUGH MOST OF SATURDAY. AFTERNOON SHOWERS AND THUNDERSTORMS
CAN ALSO BE EXPECTED TODAY AND AGAIN DURING SATURDAY, HOWEVER A
LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY
USHERING IN A SLIGHTLY COOLER AND DRIER AIRMASS. THIS MAY PRODUCE
MID RHS IN THE MID 30S ALONG THE WESTERN INTERIOR AREAS AND ALONG
THE WEST COAST BY MONDAY AFTERNOON. THIS FRONT WILL ALSO BE
FOLLOWED BY MID LEVEL WARMING AS THE MID TO UPPER RIDGE BUILDS IN,
AND THIS WILL SUPPRESS MOST SHOWER AND THUNDERSTORM ACTIVITY THROUGH
MID WEEK.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 9:30 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EDT FRI MAY 23 2008

FLZ063-066>075-168-172>174-240215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1030 AM EDT FRI MAY 23 2008

...A FEW STRONG STORMS MAINLY OVER THE CENTRAL AND NORTHERN AREAS TODAY...
...A FEW STRONG STORMS MAINLY EAST COAST AREAS SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF
SOUTH FLORIDA TODAY WITH THE HIGHEST PROBABILITY OVER THE NORTHERN
AREAS. THE PRIMARY AFFECTS FROM THE STORMS WILL BE LIGHTING
STRIKES...GUSTY WINDS UP TO 50 MPH, SMALL HAIL, AND LOCALLY HEAVY
RAINFALL. IF YOU HEAR THUNDER OR SEE LIGHTNING MOVE INSIDE UNTIL
THE STORMS HAVE PASSED BY.

WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 50 MPH ESPECIALLY WHERE THE SEA BREEZES
AND LAKE BREEZE COLLIDE.

HAIL: THE MID LEVELS OF THE ATMOSPHERE REMAINS COOL WITH WILL
ALLOW FOR SOME SMALL HAIL WITH THE STRONGEST STORMS TODAY
ESPECIALLY WERE THE SEA BREEZES AND LAKE BREEZE COLLIDE.

FLOODING: THE LOW LEVEL RIDGE OF HIGH PRESSURE WILL BE OVER SOUTH
FLORIDA TODAY WHICH IN TURN WILL CAUSE THE THUNDERSTORMS TO MOVE
SLOWLY NORTH. THEREFORE...ANY THUNDERSTORM THAT DOES DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL LEADING TO SOME
MINOR URBAN AND POORLY DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SATURDAY. THE STORMS ARE
FORECAST TO BECOME CONCENTRATED FROM THE LAKE OKEECHOBEE REGION TO
ALONG THE EAST COAST, WHERE SCATTERED TO NUMEROUS STORMS ARE EXPECTED,
A FEW OF WHICH COULD BECOME STRONG.

A LATE SEASON COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY, BRINGING
MUCH COOLER AND LESS HUMID CONDITIONS TO MAINLAND SOUTH FLORIDA.
NORTH WINDS BEHIND THE FRONT WILL LEAD TO BUILDING GULF STREAM SEAS OF
UP TO 7 FEET BY SUNDAY AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT WIND GUSTS ABOVE 40 MPH, ANY HAIL
SIZE, AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN MIAMI FLORIDA.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, May 23, 12:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT FRI MAY 23 2008

FLZ063-066-070-231830-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
130 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHWEST INTERIOR AREAS
OF SOUTH FLORIDA...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA BELLE
TO HENDRY CORRECTIONAL I/A/P...MOVING EAST AT 5 TO 10 MPH.

THESE STORMS WILL AFFECT...

LA BELLE...
ORTONA...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO DIME SIZED HAIL...LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2689 8115 2638 8092 2626 8147 2679 8157
      2704 8141
TIME...MOT...LOC 1730Z 259DEG 8KT 2679 8145 2634 8127

BAX
Special weather statement, May 23, 12:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT FRI MAY 23 2008

FLZ070-071-073-075-231830-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-
INLAND MIAMI-DADE FL-
157 PM EDT FRI MAY 23 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEASTERN COLLIER COUNTY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OASIS RANGER STATION...MOVING EAST AT 21
MPH.

THIS STORM WILL AFFECT...

DADE-COLLIER TRAINING AIRPORT...

AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. LIGHTNING IS THE NUMBER
ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER
NO PROTECTION. GET INDOORS NOW

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2584 8060 2573 8095 2588 8117 2613 8087
TIME...MOT...LOC 1757Z 252DEG 18KT 2584 8095

RIVERA

The radar

The Miami radar (KAMX), 78 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
May 23, 1:10 PM EST
Where
Broward County, 1.13 mi N of Coral Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
26.286, -80.219

Nickel size hail was reported at the intersection of Wiles and Rock Island.

Hail, Broward

When
May 23, 1:25 PM EST
Where
Broward County, 2.72 mi SW of Coral Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
26.238, -80.245

Hail of nickel size and winds of 50 MPH were reported at the intersection of Riverside Drive and West Atlantic Boulevard.

Thunderstorm Wind, Broward

When
May 23, 1:25 PM EST
Where
Broward County, 2.98 mi WNW of Coral Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.288, -80.264

Strong winds from the passing severe thunderstorm blew over a canopy at a park in Coral Springs.

Thunderstorm Wind, Broward

When
May 23, 1:35 PM EST
Where
Broward County, 4.11 mi WNW of Collier City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
26.194, -80.284

Wind gust of 59 MPH recorded by a mesonet at the intersection of Nob Hill and Commercial in Coral Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100833, 100834, 100835, 100836.